Oklahoma, 2011

Hail in Oklahoma, September 17, 2011

September 17, 2011 · NWS TSA · 2 events in 1 county or zone

Severe thunderstorms developed over north central Oklahoma ahead of a low pressure trough and along a warm frontal boundary that extended southeastward into the region from an area of low pressure over eastern Colorado. These storms evolved into a line as they moved into eastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed over north central Oklahoma ahead of a low pressure trough and along a warm frontal boundary that extended southeastward into the region from an area of low pressure over eastern Colorado. These storms evolved into a line as they moved into eastern Oklahoma. A few of the stronger cells within the line produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 17, 5:47 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 17, 5:47 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
647 PM CDT SAT SEP 17 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
THUNDERSTORM COMPLEX EXPECTED TO MOVE INTO NORTHEAST OKLAHOMA BY MID
TO LATE EVENING WITH THE POTENTIAL FOR MVFR/BRIEF IFR CONDITIONS.
STORMS WILL LIKELY WEAKEN SOMEWHAT...BUT COULD STILL HAVE THE
POTENTIAL TO MOVE INTO NORTHWEST AFTER MIDNIGHT. EXACT TIMING/COVERAGE
OF CONVECTION STILL UNCERTAIN...HOWEVER TRIED TO USE TEMPO GROUPS
TO TIME BEST LIKELY HOOD FOR STORMS GIVEN LATEST RADAR TRENDS/LOCAL
MODEL.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT SAT SEP 17 2011/

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BE ENDING ACROSS FAR NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS OVER THE NEXT COUPLE HOURS.
ATTENTION THEN SHIFTS FURTHER WEST TO THE ACTIVITY DEVELOPING
ACROSS NORTHWEST OKLAHOMA. STORMS IN NORTHWEST OKLAHOMA MAY
ORGANIZE INTO A SMALL COMPLEX AND MOVE EAST INTO NORTHEAST
OKLAHOMA LATER THIS EVENING AND OVERNIGHT. A LESSER CHANCE OF
SHOWERS AND THUNDERSTORMS WILL EXIST FURTHER SOUTH AND WEST MAINLY
EARLY THIS EVENING AND AGAIN LATE TONIGHT.

ONE OR MORE MCS'S MAY BE ONGOING ACROSS KANSAS AND/OR NORTHEAST
OKLAHOMA SUNDAY MORNING. ADDITIONAL DEVELOPMENT IS EXPECTED DURING
THE DAY SUNDAY ON THE SOUTH AND WEST FLANKS OF ANY EARLY DAY
COMPLEXES AS A COLD FRONT MOVES SOUTH INTO THE AREA. A FEW SEVERE
STORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING ASSUMING
EARLY MORNING CONVECTION DOES NOT BECOME TOO WIDESPREAD.

LOW RAIN CHANCES WILL PERSIST MONDAY IN SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS BUT OTHERWISE SLIGHTLY COOLER AND DRIER AIR
WILL OVERSPREAD THE AREA. WILL SEE A BRIEF WARMUP TUESDAY AHEAD OF
THE NEXT COLD FRONT THAT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA WEDNESDAY. LOW RAIN CHANCES WILL
CONTINUE INTO THURSDAY AS A STRONG UPPER TROUGH DROPS SOUTH INTO
THE AREA.

AN UPPER LOW WILL EVENTUALLY CLOSE OFF IN THE BASE OF THIS TROUGH
LATE IN THE WEEK. THE MODELS ARE TRENDING FURTHER WEST WITH THIS
SYSTEM BUT STILL BELIEVE THE GFS MAY BE TOO FAR WEST. THUS WILL
KEEP FRIDAY AND SATURDAY DRY FOR NOW WITH TEMPERATURES NEAR OR
SLIGHTLY BELOW THE SEASONAL NORMALS.

STAYED CLOSE TO GUIDANCE TEMPERATURES THE NEXT COUPLE DAYS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...12
Hazardous weather outlook, Sep 17, 1:58 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
258 PM CDT SAT SEP 17 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
258 PM CDT SAT SEP 17 2011

...FEW SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...OSAGE AND PAWNEE COUNTIES.
	ONSET...LATE AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...LATE AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS EXTREME NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS EARLY THIS AFTERNOON. THESE STORMS
WILL REMAIN ELEVATED IN NATURE AND ARE NOT EXPECTED TO PRODUCE
SEVERE WEATHER...THOUGH SMALL HAIL MAY OCCUR WITH ANY ORGANIZED CELLS.

A WARM FRONT WILL CONTINUE LIFTING ACROSS NORTHEAST OKLAHOMA THIS
AFTERNOON WITH A VERY WARM AND UNSTABLE AIRMASS SPREADING NORTH IN
ITS WAKE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
UNSTABLE AIR NEAR THE FRONTAL BOUNDARY...AND ENOUGH WIND SHEAR
WILL EXIST FOR SOME STORMS TO DEVELOP INTO SUPERCELLS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT AS THESE STORMS MOVE
ACROSS PARTS OF EASTERN OKLAHOMA LATE THIS AFTERNOON INTO THE
EVENING. IN ADDITION...ANY SUPERCELLS NEAR THE RETREATING WARM
FRONT WILL HAVE AN ENHANCED THREAT OF LOW LEVEL ROTATION AND A
SMALL TORNADO THREAT NORTH AND WEST OF THE TULSA METRO AREA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A STRONGER UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION LATE
SUNDAY...WHICH SHOULD RESULT IN INCREASING COVERAGE OF SHOWERS
AND THUNDERSTORMS. THERE WILL BE A LIMITED SEVERE WEATHER THREAT
WITH THIS ACTIVITY... WITH THE BEST CHANCE FOR STORMS REACHING
SEVERE LIMITS ALONG AND NORTH OF INTERSTATE 44.

AFTER A BRIEF BREAK ON MONDAY...THUNDERSTORM CHANCES RETURN TO
THE FORECAST TUESDAY NIGHT INTO WEDNESDAY AS ANOTHER COLD FRONT
APPROACHES THE REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 17, 4:21 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
521 PM CDT SAT SEP 17 2011

OKZ054-172245-
OSAGE OK-
521 PM CDT SAT SEP 17 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE

AT 521 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NOBLE
COUNTY...MOVING NORTHEAST AT 20 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3670 9706 3670 9703 3669 9695 3675 9689
      3675 9683 3677 9682 3679 9677 3658 9696
      3658 9701 3659 9706 3661 9705 3668 9707
TIME...MOT...LOC 2221Z 214DEG 18KT 3659 9704

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Osage

When
September 17, 6:52 PM CST
Where
Osage County, Burbank
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
36.700, -96.720

Hail, Osage

When
September 17, 7:40 PM CST
Where
Osage County, Wynona
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.550, -96.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345851, 345852.